A prospective study published in the June 5th 2014 edition of the Journal of the American Medical Association (JAMA), had some ominous correlations. It was carried out with matched controls from the years 2000 to 2010, on 25,848 men, who had no previous history of skin cancer.
The study showed an increase in melanoma in me who used sildenafil, the chemical in Viagra. There was not an increase in the incidence of the two other major skin cancers, basal cell carcinoma and squamous cell carcinoma, suggesting that this was not caused by other factors. Factors such as increased sun exposure, in those who took sildenafil. Those who used Sidenafil had roughly twice the liklihood of developing melanoma compared to those who did not.
Mechanisms of activity of suggest that sildenafil by the nature of its activity as a phosphodiesterase activity inhibitor, may act like the gene activation (BRAF) that is known to be related to increased invasiveness of melanoma.
This study suggests possible association with the use of Viagra regarding risk of developing melanoma, but is too limited to absolutely prove this association. (Even after studying 25,000 men.) It is, however, a caution that use of Viagra, even once, may cause serious side effects that last more than 4 hours.
To your health,
Dr. Alan M Dattner, MD
Holistic Dermatology & Integrative Medicine
JAMA Intern Med. 2014 Jun 1;174(6):964-70. doi: 10.1001/jamainternmed.2014.594.
Sildenafil Use and Increased Risk of Incident Melanoma in US Men: A Prospective Cohort Study.